Alert archive / Missouri / Areal Flood Warnings in 2015

Areal Flood Warning 49, NWS St. Louis, MO

November 17, 20155 counties in Missouri

NWS St. Louis, MO issued this areal flood warning at Nov 17, 2015, 5:12 PM CST for 5 counties in Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 17, 2015, 5:12 PM CST (23:12 UTC)
Expired
Nov 17, 2015, 11:15 PM CST
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, MO, Franklin County, MO, Iron County, MO, Reynolds County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 120 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 17, 8:00 PM CSTHEAVY RAIN 5.56Cuba, MOSTILL RAINING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 532 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
532 m²/s²
0-3 km storm-relative helicity
736 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WGUS43 KLSX 172312
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
512 PM CST TUE NOV 17 2015

MOC055-071-093-179-219-180515-
/O.NEW.KLSX.FA.W.0049.151117T2312Z-151118T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IRON MO-FRANKLIN MO-CRAWFORD MO-REYNOLDS MO-WARREN MO-
512 PM CST TUE NOV 17 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS  HAS ISSUED A

* FLOOD WARNING FOR...
  IRON COUNTY IN SOUTHEASTERN MISSOURI...
  WESTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...
  REYNOLDS COUNTY IN SOUTHEASTERN MISSOURI...
  SOUTHEASTERN WARREN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 1115 PM CST TUESDAY

* AT 511 PM CST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  THAT HEAVY RAIN WAS FALLING OVER THE AREA. THAT HEAVY RAIN WILL
  CAUSE FLOODING. TWO TO THREE AND A HALF INCHES OF RAIN HAS FALLEN
  OVER THE AREA WITH AN ADDITIONAL ONE TO AS MUCH AS THREE INCHES
  EXPECTED THROUGH LATE THIS EVENING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WASHINGTON...UNION...SULLIVAN...ST. CLAIR...CUBA...STEELVILLE...
  BOURBON...REYNOLDS...MARTHASVILLE...ELLINGTON...VIBURNUM...
  ANNAPOLIS...LEASBURG...BIXBY...BEAUFORT...GARWOOD...GLOVER...
  OATES...DUTZOW AND CHERRYVILLE.

THIS INCLUDES INTERSTATE 44 IN MISSOURI BETWEEN EXITS 208 AND 230.
 
THIS WARNING ALSO INCLUDES ... 
ONONDAGA CAVE STATE PARK...JOHNSONS SHUT-INS STATE PARK...TAUM SAUK
MOUNTAIN STATE PARK...MERAMEC STATE PARK...AND CLEARWATER LAKE
RECREATIONAL AREA.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 3705 9095 3720 9113 3750 9121 3751 9131
      3759 9131 3759 9116 3770 9115 3779 9131
      3779 9153 3802 9152 3802 9151 3798 9148
      3880 9098 3848 9093 3820 9110 3775 9110
      3750 9055 3728 9055 3727 9074 3705 9080

$$

GOSSELIN

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at Nov 17, 2:38 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Nov 17, 2:38 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
238 PM CST TUE NOV 17 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 231 PM CST Tue Nov 17 2015

Rain increasing in coverage as last batch is primed to move through
region late this afternoon through tonight. With slow eastward
movement, decent low level moisture advection, will see an
additional one to two inches of rainfall through tonight, with
locally higher amounts possible, especially areas south of I70. As
for flash flood watch, still looks good with western half of it
expiring by 06z and rest expiring by 12z Wednesday. Then dry slot to
slide through, shutting off rain from west to east. As for
temperatures, overnight lows will be in the mid 40s over central MO
to the upper 50s over southern IL.

Byrd

.LONG TERM:  (Wednesday through Next Tuesday)
Issued at 231 PM CST Tue Nov 17 2015

Wednesday and Wednesday night

Prd begins with closed upper lvl low responsible for early week
rainfall lifting NE from NE KS to the wrn Grt Lks as it opens and
weakness. Main plume of moisture assoc with strong moisture
convergence should be exiting the far ern CWA Wed mrng as the dry
slot continues to push east effectively ending the precip
threat...although there could be some light rain across NE MO/w
cntrl IL assoc with wrap around moisture. A band of clearing will
accompany the dry slot before the wrap around clouds engulf all
but the far sthrn FA. Main trof kicks thru Wed aftn with FROPA not
slated until Wednesday night.

Thursday and Thursday night

Upper flow becomes zonal for a short time at the base of a broad
upper level trof encompassing the cntrl CONUS.  At the SFC...a ridge
should build into the Midwest from the Grt Plains on Thu which will
provide a dry seasonal day. SFC ridge slides east Thu night.

Friday thru Saturday night

The next weather system will approach the area on Fri. A short wave
dropping SE out of wrn Canada on the front side of the long wave
trof is expected to dig out a significant trof over the MS Rvr Vly
this wknd. Both the GFS and Euro show a SFC low dropping down the
front range of the Rockies Thu night/Fri...then lifting NE into the
cntrl MS vly Fri night. The GFS is a littler faster with the upper
lvl system and farther north with the SFC low by Sat mrng. The
majority of the precip from this system should remain north of the
CWA Fri/Fri night...but there may be a band of light precip that
accompanies the cold frontal passage and upper lvl trof Fri night
into Sat mrng. Given the temp profile...the precip could be mixed
with snow...esp across NE MO and w cntrl IL. Even if it does
snow...not expecting much in the way of accums due to warm ground
temps this time of year. Sat will be a cold raw day with not much
of a diurnal rise due to strong CAA.

Sunday through Monday night

Another SFC ridge will build into the cntrl US for the remainder of
the wknd which will introduce the coldest air of the season to date.
850 temps are expected to drop to near -10C by Sat evng.  This will
lead to high temps of 35-45 on Sat with lows well into the 20s by
Sun mrng. The SFC ridge axis slides east of the FA by Sun evng.

Guidance begins to significantly diverge at this point. The ECMWF
has the SFC ridge remaining in control thru the remainder of the
fcst prd whereas the GFS has a secondary short wave that pushes
thru late Sun/Sun night introducing another chance of precip...esp
across the nthrn FA...with yet another SFC ridge building in for
the first part of next week. Too early to bite on the GFS
solution so have left the end of the wknd dry.

2%

&&

.AVIATION:  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1204 PM CST Tue Nov 17 2015

Ceilings have lifted to MVFR/VFR at most taf sites, but will see
conditions bounce back and forth between MVFR/VFR and IFR as rain
increases in coverage this afternoon and evening. After 20z-22z,
taf sites to remain MVFR/IFR til rain comes to an end late
tonight. As for winds, to remain gusty from the south. Cigs to
lift to VFR after 07z-12z timeframe, then lower back down to MVFR
as wrap around clouds move in.

Specifics for KSTL:
Ceilings have lifted to MVFR in metro area, but will see
conditions bounce back and forth between MVFR and IFR as rain
increases in coverage this afternoon and evening. After 22z, metro
area to remain MVFR/IFR til rain comes to an end after 06z
Wednesday. As for winds, to remain gusty from the south. Cigs to
lift to VFR after 11z Wednesday, then lower back down to MVFR as
wrap around clouds move in by 16z Wednesday.

Byrd

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...Flash Flood Watch until midnight CST tonight FOR Callaway MO-
     Cole MO-Crawford MO-Franklin MO-Gasconade MO-Lincoln MO-
     Moniteau MO-Montgomery MO-Osage MO-Pike MO-Warren MO.

     Flash Flood Watch through late tonight FOR Iron MO-Jefferson MO-
     Madison MO-Reynolds MO-St. Charles MO-St. Francois MO-St.
     Louis City MO-St. Louis MO-Ste. Genevieve MO-Washington MO.

IL...Flash Flood Watch through late tonight FOR Bond IL-Brown IL-
     Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Nov 17, 3:42 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CST TUE NOV 17 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
342 PM CST TUE NOV 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS TONIGHT...ESPECIALLY ALONG
AND SOUTH OF INTERSTATE 70. A FEW OF THESE STORMS MAY BE STRONG
ACROSS SOUTHEAST MISSOURI THIS EVENING.

WIDESPREAD RAINFALL WILL CONTINUE THROUGH TONIGHT. A FLASH FLOOD
WATCH REMAINS IN EFFECT FOR CENTRAL MISSOURI UNTIL MIDNIGHT WHERE
AN ADDITIONAL 1 TO 2 INCHES OF RAIN CAN BE EXPECTED. A FLASH
FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM FOR EAST CENTRAL AND
SOUTHEAST MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS
WHERE ADDITIONAL RAINFALL TOTALS OF 2 TO 3 INCHES ARE POSSIBLE.
PLEASE SEE THE FLASH FLOOD WATCH PRODUCT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF
TWO INCHES OR ANY FLOODING...IF OBSERVED...TO THE NATIONAL
WEATHER SERVICE.

MILLER

In the hours before

Local storm report, Nov 17, 3:07 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
307 PM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HEAVY RAIN       ASHLAND                 38.77N  92.26W
11/17/2015  M4.00 INCH       BOONE              MO   TRAINED SPOTTER

            TOTAL RAINFALL SO FAR THROUGH 3PM TODAY SINCE YESTERDAY
            AFTERNOON.

&&

DYE
Local storm report, Nov 17, 3:10 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
310 PM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HEAVY RAIN       ROSEBUD                 38.39N  91.40W
11/17/2015  M2.75 INCH       GASCONADE          MO   CO-OP OBSERVER

            RAIN TOTAL SINCE 7AM TODAY. TOTAL RAIN SINCE YESTERDAY
            4.79

&&

DYE
Local storm report, Nov 17, 4:09 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HEAVY RAIN       5 SE LINN               38.43N  91.79W
11/17/2015  M4.50 INCH       OSAGE              MO   TRAINED SPOTTER

            24 HOUR TOTAL THROUGH 4PM CST TODAY. STILL RAINING.

&&

DYE
Local storm report, Nov 17, 4:14 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       PERSHING                38.58N  91.61W
11/17/2015  M5.90 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

MILLER
Local storm report, Nov 17, 4:42 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       BELLEVILLE              38.53N  90.00W
11/17/2015  M1.91 INCH       ST. CLAIR          IL   BROADCAST MEDIA

            ON EAST SIDE OF BELLEVILLE. REPORT FROM FOX 2.

0420 PM     HEAVY RAIN       NEW HAVEN               38.61N  91.22W
11/17/2015  M5.00 INCH       FRANKLIN           MO   BROADCAST MEDIA

            FROM FOX 2

0420 PM     HEAVY RAIN       MARISSA                 38.26N  89.75W
11/17/2015  E1.81 INCH       ST. CLAIR          IL   BROADCAST MEDIA

            FROM FOX 2

&&

TRUETT
Local storm report, Nov 17, 4:49 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
449 PM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HEAVY RAIN       JEFFERSON CITY          38.57N  92.19W
11/17/2015  M6.00 INCH       COLE               MO   TRAINED SPOTTER

            STORM TOTAL SO FAR SINCE YESTERDAY MORNING. STILL
            RAINING.

&&

DYE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 8:27 AM CSTRiver Flood WarningLSXCole60 hr
Nov 17, 9:12 AM CSTRiver Flood WarningLSXFranklin4 days
Nov 17, 9:12 AM CSTRiver Flood WarningLSXCrawford, Washington4 days
Nov 17, 10:56 AM CSTRiver Flood WarningLSXReynolds66 hr
Nov 17, 1:13 PM CSTRiver Flood WarningLSXLincoln60 hr
Nov 17, 3:42 PM CSTAreal Flood WarningLSXBoone, Callaway, Cole, Moniteau6 hr
Nov 17, 3:48 PM CSTAreal Flood WarningLSXCrawford, Franklin, Gasconade, Montgomery, Osage, Warren6 hr
Nov 17, 4:22 PM CSTAreal Flood WarningLSXCallaway, Cole, Osage6 hr
Nov 17, 4:56 PM CSTAreal Flood WarningLSXAudrain, Boone, Monroe6 hr

Nearby

Areal Flood Warnings in Missouri, 2015Every areal flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.